His cardiac history dates back to a coronary artery bypass operation performed by Mr D here at King's College Hospital in 1995. This followed an episode of angina and indeed created a good deal of cardiac stability in the ensuing years.
As you know, he has had problem peripheral vascular disease and underwent an EVA deployment in July 2010. Since this time, his intermittent claudication has been somewhat worse, as has his shortness of breath. Both he and his wife are certain
that his exercise tolerance has decreased since this time. Just recently (in the last few days] he has coughed some bright red blood, but does not have any other features of chest infection at present.
Lord Avebury has a complex past medical history which includes:-
Peripheral vascular disease - EVA as above
Maltoma excised by Mr M in 2006
A road traffic accident creating a colonic laceration requiring Laparotomy - 2001
Anaemia of unknown aetiology
Cardiovascular risk factors include long-standing and recently labile hypertension, a distant history of cigarette-smoking [until 1976] and raised Cholesterol.
Current medications comprise:
3. Amlodipine [dose is unknown]
4. Frusemide 40 mg daily
5. Atorvastatin 10 mg daily
6. Aspirin 75 mg daily
7. Omeprazole 20 mg daily
On examination today, he had a regular pulse of 60 bpm. His JVP was slightly elevated with a permanent V-wave.
Auscultation of his heart revealed a pansystolic murmur at the lower left sternal edge. He had mild peripheral oedema, but his chest was clear.
His ECG shows a sinus bradycardia.
His echocardiogram (performed in October 2010) shows good LV function, but moderate tricuspid regurgitation with a pulmonary artery pressure of 50mmHg.
The precise cause of this gentleman's shortness of breath is unclear, but clearly this could be multi-factorial. The possibility of low-grade multiple small PEs cross my mind and because of this, I have arranged for him to have a CT pulmonary angiogram.
I have also arranged a 24-Hour ambulatory blood pressure monitor. His wife is going to e-mail me a list of his drug doses and I will see him in 3-4 weeks time with these first two investigations. It is likely that I will be reducing or even discontinuing his beta-blocker, given his bradycardia and quite limiting intermittent claudication.
Bradycardia (Greek βραδυκαρδία, bradykardía, "heart slowness"), in the context of adult medicine, is the resting heart rate of under 60 beats per minute, though it is seldom symptomatic until the rate drops below 50 beat/min. It may cause cardiac arrest in some patients, because those with bradycardia may not be pumping enough oxygen to their heart. It sometimes results in fainting, shortness of breath, and if severe enough, death.[